Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS El Paso, TX

August 28, 2016Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 28, 2016, 4:48 PM MDT for Luna County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 4:48 PM MDT (22:48 UTC)
Expired
Aug 28, 2016, 5:17 PM MDT
In force
29 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Luna County, NM

The radar

The El Paso radar (KEPZ), 140 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS54 KEPZ 282248
SVREPZ
NMC029-282330-
/O.NEW.KEPZ.SV.W.0050.160828T2248Z-160828T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
448 PM MDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LUNA COUNTY IN SOUTHWESTERN NEW MEXICO...

* UNTIL 530 PM MDT

* AT 447 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
  GAGE...OR 23 MILES WEST OF DEMING...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3210 10818 3221 10823 3251 10808 3237 10787
TIME...MOT...LOC 2247Z 213DEG 20KT 3224 10816 

HAIL...1.00IN
WIND...60MPH
 
$$

CRESPO
1 follow-up statement
206 
WWUS54 KEPZ 282317
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
517 PM MDT SUN AUG 28 2016

NMC029-282327-
/O.CAN.KEPZ.SV.W.0050.000000T0000Z-160828T2330Z/
LUNA NM-
517 PM MDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LUNA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3210 10818 3221 10823 3251 10808 3237 10787
TIME...MOT...LOC 2316Z 213DEG 20KT 3238 10805 

$$

CRESPO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:34 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 2:34 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
234 PM MDT SUN AUG 28 2016

.SYNOPSIS...
Scattered showers and thunderstorms will again be possible this
evening. And our rain chances, heavy at times, will continue
through at least Wednesday. Because of the rain and moisture we
will see our afternoon high temperatures several degrees below
normal. By the end of the week we will see isolated thunderstorms
with warmer temperatures.

&&

.DISCUSSION...
Not much has changed in our weather pattern, so guess what, we
will see more of what we saw yesterday. Currently a broad area of
upper level high pressure to our east and an upper level trough
just to our west in Arizona continue to pull up moisture into the
region from Mexico. The moisture along with the instability
associated with the upper level trough are helping to fuel
scattered thunderstorms this afternoon and this trend is expected
to continue into the evening hours. A few of these storms may
produce very heavy rain with excessive runoff leading to flooding
and flash flooding. For Monday the upper level trough weakens but
by Monday evening another surge of moisture will move in from the
east so we will continue to see the chance of scattered
thunderstorms, some with heavy rain, from Monday night through
Wednesday. By Friday the extended models try to dry us out. I'm
not sure I believe as of yet. The extended models have been
advertising a dry out at around day 5 of the forecast for the last
several days, but they models keep pushing it back, so my
confidence that next weekend will be dry is not very good. I have
put some isolated pops in the forecast for next weekend just to
cover the chance the weather doesn't agree with the models.

Take a quick look at the temperatures. As you can imagine with all
the moisture, rain and clouds in the forecast we will see below
normal temperature for much of the week. Monday's highs will be 3
to 5 degrees below normal, then as more clouds and moisture arrive
we will see Tuesday and Wednesday's highs running 7 to 9 degrees
below normal. By the end of the week into the weekend the models
warm us up to normal, but that will all depend on if we dry out.

&&

.AVIATION...Valid 29/00Z-30/00Z.
P6SM FEW-SCT060-080 SCT-BKN150-200 thru pd with sct to nmrs mountain
and sct lowland 1-3SM TSRA BKN030-050 mainly thru 06Z and after 17Z.
Wind gusts to 40kts with thunderstorms...otherwise E to NE winds
5-15kts.

&&

.FIRE WEATHER...
Easterly low level winds will become established over the next 24
hours and continue across the Borderland for the upcoming work week.
This will keep good low level moisture in place and a daily chance
for showers and thunderstorms. The main threat from these storms
will be locally heavy rain...especially as the week goes on and
ground starts to become saturated. Relative humidities will remain
above 35 percent for the lowlands and above 45 to 50 percent in the
mountains while temperatures will be a little below normal. Winds
aloft will remain fairly weak which will keep vent rates fair to
good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  86  67  82 /  50  60  50  50
Sierra Blanca           64  85  63  81 /  40  60  40  50
Las Cruces              62  84  63  80 /  40  60  50  60
Alamogordo              63  86  62  81 /  50  50  50  60
Cloudcroft              47  66  47  63 /  50  70  70  70
Truth or Consequences   61  84  61  79 /  30  50  50  50
Silver City             56  80  57  76 /  30  50  40  50
Deming                  62  85  63  81 /  30  50  40  50
Lordsburg               62  88  63  84 /  30  40  30  40
West El Paso Metro      67  85  67  82 /  50  60  50  60
Dell City               64  86  62  82 /  30  50  50  50
Fort Hancock            67  88  66  84 /  30  50  40  40
Loma Linda              61  81  61  77 /  40  60  50  50
Fabens                  65  86  65  83 /  40  50  50  40
Santa Teresa            65  85  65  81 /  50  60  50  60
White Sands HQ          64  84  64  79 /  50  60  50  60
Jornada Range           61  84  61  80 /  40  60  50  60
Hatch                   63  86  63  80 /  40  50  50  60
Columbus                64  86  64  82 /  30  50  50  50
Orogrande               64  84  64  80 /  40  60  50  60
Mayhill                 51  71  50  68 /  50  70  70  70
Mescalero               52  74  52  70 /  50  70  70  60
Timberon                51  71  50  68 /  50  70  70  60
Winston                 51  78  51  74 /  30  60  50  50
Hillsboro               57  83  57  78 /  30  60  50  50
Spaceport               60  83  61  78 /  40  60  50  60
Lake Roberts            51  81  52  77 /  30  60  50  50
Hurley                  56  81  57  78 /  30  50  40  50
Cliff                   57  88  58  84 /  30  40  40  50
Mule Creek              53  85  54  82 /  30  40  40  60
Faywood                 57  83  58  78 /  30  50  50  50
Animas                  60  87  61  84 /  30  40  30  40
Hachita                 60  86  61  82 /  30  50  40  50
Antelope Wells          60  86  61  81 /  30  40  40  50
Cloverdale              58  81  59  78 /  20  40  30  30

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Aug 28, 11:06 AM MDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1106 AM MDT SUN AUG 28 2016

NMZ401>417-TXZ418>424-291715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1106 AM MDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT. A FEW STORMS MAY PRODUCE HEAVY RAIN AND
ISOLATED FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR HEAVY RAIN AND ISOLATED FLASH FLOODING WILL
CONTINUE ON MONDAY AND TUESDAYS. THE FOR FLASH FLOODING WILL
DIMINISH TOWARD THE END OF THE WEEK, BUT THE CHANCE FOR RAIN WILL
CONTINUE INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 28, 1:26 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
126 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HEAVY RAIN       WHITE SIGNAL            32.56N 108.37W
08/28/2016  M1.10 INCH       GRANT              NM   CO-OP OBSERVER

            CO-OP OBSERVER IN WHITE SIGNAL CALLED AND REPORTED 1.10
            INCHES OF RAIN IN THE LAST HOUR.

&&

EVENT NUMBER EPZ1600310

BRICE
Local storm report, Aug 28, 2:23 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
223 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HEAVY RAIN       WHITE SIGNAL            32.56N 108.37W
08/28/2016  M1.90 INCH       GRANT              NM   CO-OP OBSERVER

            CO-OP CALLED BACK TO REPORT 1.90 INCHES OF RAIN HAD
            FALLEN AND HEAVY RAIN IS STILL COMING DOWN

&&

EVENT NUMBER EPZ1600311

BRICE
Special weather statement, Aug 28, 2:31 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
231 PM MDT SUN AUG 28 2016

NMZ410-411-282115-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN DONA ANA COUNTY NM-
231 PM MDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 315 PM MDT...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF RADIUM SPRINGS. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL DONA
ANA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3234 10718 3249 10726 3264 10704 3236 10691
TIME...MOT...LOC 2031Z 252DEG 4KT 3245 10714

CRESPO
Special weather statement, Aug 28, 4:02 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT SUN AUG 28 2016

NMZ410-412-413-282245-
SOUTHERN TULAROSA BASIN NM-CENTRAL TULAROSA BASIN NM-
NORTHERN DONA ANA COUNTY NM-
402 PM MDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONA ANA AND WEST
CENTRAL OTERO COUNTIES UNTIL 445 PM MDT...

AT 401 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF ORGAN...OR 15 MILES NORTH OF WHITE SANDS MISSILE
RANGE HEADQUARTERS...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE SANDS NATIONAL MONUMENT...
PORTIONS OF JORNADA EXPERIMENTAL RANGE AND LAKE LUCERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3248 10640 3257 10658 3282 10640 3272 10619
TIME...MOT...LOC 2201Z 211DEG 17KT 3260 10644

CRESPO
Local storm report, Aug 28, 4:09 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
409 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HEAVY RAIN       WHITE SIGNAL            32.56N 108.37W
08/28/2016  M2.65 INCH       GRANT              NM   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

EVENT NUMBER EPZ1600312

MLP

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:13 PM MDTSevere Thunderstorm WarningEPZDoña Ana47 min
Aug 27, 6:29 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero46 min
Aug 27, 6:38 PM MDTAreal Flood AdvisoryEPZDoña Ana112 min
Aug 27, 6:49 PM MDTSevere Thunderstorm WarningEPZDoña Ana26 min
Aug 27, 7:05 PM MDTSpecial Weather StatementEPZOtero25 min
Aug 27, 7:21 PM MDTSpecial Weather StatementEPZOtero39 min
Aug 27, 7:26 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 27, 7:48 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 27, 7:48 PM MDTSevere Thunderstorm WarningEPZDoña Ana57 min
Aug 28, 12:44 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 28, 1:31 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 28, 1:50 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 28, 2:31 PM MDTSpecial Weather StatementEPZDoña Ana44 min
Aug 28, 3:19 PM MDTSevere Thunderstorm WarningEPZDoña Ana41 min
Aug 28, 4:02 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Aug 28, 5:07 PM MDTSpecial Weather StatementEPZOtero38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.